I joined this site after identifying with so much of what I have read, and hope that people who might identify with what I am going through, can offer any insight, or relate to me and my situation in some manner, for I feel only those who walk in theses shoes can possibly really feel or get what I am going through.
My pain has been managed well by Methadone, however the side effects, have turned my life upside down. I am currently on 140 MG's per day, down from 180mg's a day, even before I reduced my medicine, I noticed that I often I fly off the handle at any given moment. I threw a tantrum at my doorman for a deserved reason, however the way in which I did it was so over the top, I fly into such a rage which I feel have no control over, and it frightens me to feel such a loss of control. I feel as if I have no control over myself when I'm in such a state, I incapable of handling myself in a proper manner, it frightens me for I have no fear of anything when I'm in such a state. I been cutting down slowly, and will continue to reduce, because I can't continue my life with these side effects.
I have lost all ability to have sexual relations, a new women whom I have been dating for a few months, only last night we entered into a sexual situation, and I was totally unable to participate due to my inability to come attain an erection, in any way or manner. The shame, embarrassment, and the future of this relationship, for all I know is up in the air? After months of getting to know each other, I seriously think, this lack of sexual ability might be a real problem and I feel helpless. Of coarse the woman spoke of working through it, and such, however, I feel so frustrated, that after being alone for so long, and dealing with pain and isolation, I finally meet someone, we get along great, and all was wonderful, until she came to the realization that i was totally unable to engage in any sort of sexual activity which involves maintaining an erection. All the beauty of the evening came to a halt, and I could not help- myself from feeling such disappointment and shame, I felt like saying goodbye to her, never seeing her again, and wanting to just forget the whole thing.
Clearly she was sympathetic, and said all the right things, however my feelings are my feelings, and I feel like pulling away now. Tis medication does wonders for pain, however, the side effects, can be so devastating, that at times I wonder if it's even worth living out of pain, and taking such medicine. I've read up on all the medicines I can take, which ,might help, yet I still feel powerless over this, and really feel like the hand I've been dealt is one cruel slap after another.
I don't know if there are any of you which have experienced such a situation, I know that the woman involved was as gentle as she could be, and acted as kind as she possibly could, but underneath it all, it's really not about her, she's not per se the love of my life, however it rubs in the fact that I'll never feel completely healthy, or be able to participate in a normal sexual relationship as long as I'm on pain medication. The times that I have come off, have been excruciatingly hard, and within a matter of weeks, I would go right back on, the pain was as close to agony as i could imagine, so, I really have not had feelings like this until I entered into this relationship, it the first since I became disabled.Any thoughts would be appreciated, for I feel as alone as anyone could possibly feel.
I read that opiates lower testosterone significantly. And if you still have a sex drive and can't get your soldier to stand at attention, try doing it as far away from sowing as possible. But since it's methadone it'll be hard giving the long half life. My uncle is on methadone and has the same problem. His doc says sexual and sudden fits of rage come with potent opiate use.
Welcome to the group! Definitely work with your doctors to see if you can adjust your pain medication to something that has less side effects or overcome them by other means (such as testosterone injections, ED pills, etc). It isn't an all or nothing situation...something can always be tried. There are tough choices to make as far as what to do next. Hopefully starting the discussion with your doctors will open the doors to some options. Ensure you are working with your doctor on the dose reduction as with some doctors / pain contracts, that would be considered not taking your meds as prescribed and could be means for dismissal.
You are not alone in the side effects (although I have had different ones). I too question is it worth it all. Right now I'm not getting much relief but I want to keep working at finding a good med balance/combo which gives me more relief and less side effects. You don't know until you try. Sometimes you can get by with less meds without having too much of a drop in relief. Best wishes.
constant head pain, fibro, and other fun!
chronic pain established in 2006
Sounds like it might be time to try a different Long Acting pain med, there are several to choose from and they don't all have these side effects. Methadone does have stronger side effects for some. Methadone also stays in ones system much longer than other pain meds due to it's very long half life...which can cause the side effects to be stronger.
Don't be too hard on yourself, if your lady friend is understanding and willing to "work through the problem" then work through the problem. Get an appt. with your Dr., discuss alternate Pain meds, talk to him about the erectile dysfunction and the probability of adding an ED med...although if you have any heart or blood pressure issues, ED meds will not be a possibility as most of them do act as vasodilators.
Hang in there, there are solutions to these problems, you just have to be willing to go look for them.
I certainly can relate as I've been a male CP'er for the past 30+ years and at various times I've had sexual related problems. I can say the worse for me is oxycodone, a medium amount and I can't finish and too much and I can't become erect. I'm on Opana ER now and it's not as bad. As for the testosterone issue, it may very well be true. I've been on Androgel for the past 3-4 years due to low levels. It definitely helps and I notice I'm not right if I forget to take it for a couple days, not just sexually. Good Luck with everything!